Drug-induced thrombocytopenia

How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 148 CE courses, most popular
$95Add to cart
Pick Your Courses
Up to 8 CE hours
$50Add to cart
Individual course$20Add to cart
Need multiple seats for your university or lab? Get a quote
The page below is a sample from the LabCE course Authentic and Spurious Causes of Thrombocytopenia. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Authentic and Spurious Causes of Thrombocytopenia (online CE course)
Drug-induced thrombocytopenia

Some drugs may cause thrombocytopenia in a small number of patients that take them. Drugs that have been implicated in development of thrombocytopenia include heparin, quinidine, quinine, and sulfonamides, among others. Thrombocytopenia is most likely the result of an antibody forming against the drug. This antibody binds to a glycoprotein on the platelet and then the platelet is taken out of circulation by the reticuloendothelial (RE) system.

The platelet count will rise once the drug is discontinued.